Skip to main content
Log in

On orthogonally additive mappings, IV

  • Research Papers
  • Published:
aequationes mathematicae Aims and scope Submit manuscript

Summary

The conditional Cauchy functional equationF: (X, +, ⊥) → (Y, +), F(x + y) = F(x) + F(y) x, y ∈ X, x ⊥ y, has first been studied under regularity (mainly continuity and boundedness) conditions and by referring to the inner product and the Birkhoff—James orthogonalities (A. Pinsker 1938, K. Sundaresan 1972, S. Gudder and D. Strawther 1975). The latter authors proposed an axiomatic framework for the space (X, +, ⊥), and it then became possible to modify their axioms so that it could be proved without any regularity condition that the odd solutions of (*) are additive and the even ones are quadratic (cf., e.g., ([8], [12]). The results obtained included the classical case of the inner product orthogonality as well as the three following generalizations thereof: (i) Birkhoff—James orthogonality on a normed space, (ii) orthogonality induced by a non-isotropic sesquilinear functional, (iii) semi-inner product orthogonality.

Making a further step in the modifications of the axioms for the space (X, +, ⊥), the additive/quadratic representation of the solutions of (*) now can be proved in a much more general situation which includes also the case of the orthogonality induced by an isotropic symmetric bilinear functional.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Aczél J.,The general solutions of two functional equations by reduction to functions additive in two variables and with the aid of Hamel bases. Glasnik Mat.-Fiz.-Astr.20 (1965), 65–73.

    Google Scholar 

  2. Aczél, J. andDhombres, J.,Functional equations in several variables. Cambridge Univ. Press, Cambridge, 1989.

    Google Scholar 

  3. Drewnowski, L. andOrlicz, W.,On representation of orthogonally additive functionals. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys.17 (1969), 167–173.

    Google Scholar 

  4. Ger, R.,Conditional Cauchy equation stemming from ideal gas theory. In: Proc. of the 19th Internat. Symp. on Functional Equations, Univ. of Waterloo, Waterloo, Ont., 1981, p. 22.

    Google Scholar 

  5. Gudder, S. andStrawther, D.,Orthogonally additive and orthogonally increasing functions on vector spaces. Pacific J. Math.58 (1975), 427–436.

    Google Scholar 

  6. Maksa, Gy.,Szabó, Gy andSzékelyhidi, L.,Equations arising from the theory of orthogonally additive and quadratic functions. Math. Reports Acad. Sci. Canada10 (1988), 295–300.

    Google Scholar 

  7. Pinsker, A.,Sur une fonctionnelle dans l'espace de Hilbert. C.R. Acad. Sci. URSS N.S.20 (1938), 411–414.

    Google Scholar 

  8. Rätz, J.,On orthogonally additive mappings. Aequationes Math.28 (1985), 35–49.

    Google Scholar 

  9. Rätz, J.,On orthogonally additive mappings, II. Publicationes Math. Debrecen, to appear.

  10. Rätz, J.,On orthogonally additive mappings, III. Abh. Math. Sem. Univ. Hamburg, to appear.

  11. Sundaresan, K.,Orthogonality and nonlinear functionals on Banach spaces. Proc. Amer. Math. Soc.34 (1972), 187–190.

    Google Scholar 

  12. Szabó, Gy.,On mappings, orthogonally additive in the Birkhoff—James sense. Aequationes Math.30 (1986), 93–105.

    Google Scholar 

  13. Szabó, Gy.,On orthogonality spaces admitting nontrivial even orthogonally additive mappings. Period. Math. Hungar., to appear.

  14. Woyczyński, W. A.,Additive operators. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys.17 (1969), 447.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Rätz, J., Szabó, G. On orthogonally additive mappings, IV. Aeq. Math. 38, 73–85 (1989). https://doi.org/10.1007/BF01839496

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF01839496

AMS (1980) subject classification

Navigation